Texas, 2008

Tornado and Hail in Texas, February 16, 2008

February 16, 2008 · NWS HGX · 9 events in 6 counties and zones

Scattered thunderstorms became better organized and formed a coastal county squall line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Scattered thunderstorms became better organized and formed a coastal county squall line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Feb 16, 1:48 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Feb 16, 1:48 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
148 PM CST SAT FEB 16 2008

.DISCUSSION...
SIGNIFICANT SEVERE WEATHER EVENT STILL EXPECTED
BEGINNING THIS AFTERNOON AND CONTINUING THROUGH
THE EVENING.

STARTING TO SEE STORMS DEVELOP JUST WEST OF SE TX EARLY THIS
AFT. DO NOT THINK THAT THE CAP WILL HOLD UP MUCH LONGER ACROSS
WESTERN AREAS AS THE UPPER JET MAX AND MID/UPPER LOW APPROACH FROM
THE WEST. THE CF HAS EDGED BACK A LITTLE TO THE WEST AND IS NOW
NEAR CALDWELL AND HEARNE. STILL THINK ACTIVITY WILL BLOSSOM NEAR
THE FRONT SOON AND FORM INTO A LINE LATE THIS AFTERNOON ACROSS THE
WESTERN AREAS. EHIS (ENERGY HELICITY INDICES) ARE EXPECTED TO PEAK
ACROSS SE TX LATE THIS AFT EAST OF THE DEVELOPING LINE OF TSTMS.
THEREFORE...A FEW SUPERCELLS WITH TORNADOES POSSIBLE ARE MOST
LIKELY EAST OF THE LINE ACROSS OUR CWA IN THE 3 PM-8 PM TIME
PERIOD. COULD ALSO SEE SOME TORNADIC ACTIVITY EMBEDDED WITHIN THE
SQUALL LINE. SVR THREAT LOOKS TO END AROUND 10 PM WHEN THE LINE
REACHES THE UPPER TX COAST. STRONG MID-LEVEL WINDS WILL CREATE THE
POSSIBILITY OF DAMAGING WINDS THIS EVENING WHERE BOWING SEGMENTS
DEVELOP WITHIN THE EASTWARD ADVANCING LINE OF TSTMS.

IN THE WAKE OF THE STORM SYSTEM THIS EVENING...FORECAST WAS
ESSENTIALLY UNCHANGED. DRY CONDITIONS...COOL MORNINGS...AND
PLEASANT AFTERNOONS ON TAP FROM SUN-TUE. HAVE CHC POPS ACROSS THE
WED-FRI TIME FRAME AS WEAK DISTURBANCES ALOFT MOVE WEST TO EAST
ACROSS THE AREA IN A ZONAL FLOW PATTERN. ATMOSPHERE WILL
DESTABILIZE BY WED AFT...SO TSTMS A POSSIBILITY MID-LATE WEEK.
33
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      46  69  39  63  40 /  90   0   0   0   0
HOUSTON (IAH)              52  72  41  63  41 / 100   0   0   0   0
GALVESTON (GLS)            58  72  48  62  50 / 100   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM 6 PM CST THIS EVENING
     THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES: WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 3 AM CST SUNDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
     60 NM.

&&

DISCUSSION...33
Hazardous weather outlook, Feb 16, 4:59 AM CST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
459 AM CST SAT FEB 16 2008

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-
171100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
459 AM CST SAT FEB 16 2008

...SIGNIFICANT THREAT FOR SEVERE WEATHER ACROSS ALL OF SOUTHEAST
TEXAS LATE THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
AN APPROACHING UPPER LEVEL STORM SYSTEM WILL COMBINE WITH A VERY
MOIST AND UNSTABLE AIRMASS TO PRODUCE NUMEROUS SHOWERS AND
THUNDERSTORMS. STRONG SHEAR IN THE LOWER LEVELS OF THE ATMOSPHERE
WILL SUPPORT THE DEVELOPMENT OF SUPERCELLS AND ISOLATED TORNADOES
DURING THE LATE AFTERNOON THROUGH SATURDAY EVENING. IN ADDITION TO
TORNADOES...FREQUENT LIGHTNING... LARGE HAIL AND DAMAGING WINDS
WILL ALSO BE POSSIBLE.

A SQUALL LINE WILL DEVELOP OVER CENTRAL TEXAS DURING THE AFTERNOON...
AND MOVE EAST ACROSS THE AREA DURING THE LATE AFTERNOON AND
EVENING HOURS. DISCREET SUPERCELLS AHEAD OF THE MAIN SQUALL LINE
COULD PRODUCE TORNADOES LATE THIS AFTERNOON AND EVENING. STORMS
EMBEDDED IN THE SQUALL LINE WILL LIKELY PRODUCE DAMAGING WIND
GUSTS IN EXCESS OF 60 MPH...HAIL...FREQUENT LIGHTNING AND BRIEF
HEAVY RAINFALL.

THROUGH TONIGHT...WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES
ARE EXPECTED...WITH ISOLATED TOTALS BETWEEN 3 AND 4 INCHES ALSO
POSSIBLE. THE STORMS WILL BE MOVING AT A QUICK PACE SO HEAVY RAIN
WILL PRODUCE ONLY LOCALIZED FLOODING OF LOW LYING AREA AND OTHER
POORLY DRAINED AREAS.

AT THIS TIME...IT APPEARS THAT THE SEVERE WEATHER THREAT WILL
BEGIN BETWEEN 2 AND 5 PM WEST OF A VICTORIA TO MADISONVILLE LINE.
THE HAZARDOUS WEATHER WILL SPREAD EAST AND AFFECT THE HOUSTON
METROPOLITAN AREA BETWEEN 5 AND 8 PM AND AREAS ALONG THE COAST
BETWEEN 8 AND 11 PM. THE THREAT FOR SEVERE WEATHER WITH THIS
EVENT WILL BE GREATER THAN THE AREA HAS SEEN DURING RECENT EVENTS.

RESIDENTS OF SOUTHEAST TEXAS ARE ENCOURAGED TO STAY ABREAST OF THE
RAPIDLY CHANGING WEATHER CONDITIONS ON SATURDAY. IF OUTDOORS...KEEP
AN EYE ON THE SKY. MONITOR NOAA WEATHER RADIO...NEWS MEDIA...
INTERNET...AND OTHER WEATHER INFORMATION SOURCES. BE PREPARED TO
ACT QUICKLY IF SEVERE TORNADOES OR SEVERE THUNDERSTORMS THREATEN
YOUR AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION ARE LIKELY LATER THIS
AFTERNOON AND TONIGHT.

The radar

The Ft Hood radar (KGRK), 195 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Hail, Houston

When
February 16, 5:36 PM CST
Where
Houston County, 0.59 mi W of Crockett
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.320, -95.460

Hail, Houston

When
February 16, 5:49 PM CST
Where
Houston County, 0.91 mi NE of Crockett
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.330, -95.440

Thunderstorm Wind, Walker

When
February 16, 6:22 PM CST
Where
Walker County, 1.19 mi E of Riverside
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.850, -95.400

Trees were reported down across local roads.

Thunderstorm Wind, Walker

When
February 16, 6:30 PM CST
Where
Walker County, 1.38 mi ENE of New Waverly
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.540, -95.480

Pine trees were reported down on County Road 105.

Thunderstorm Wind, Polk

When
February 16, 7:10 PM CST
Where
Polk County, Livingston
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
30.700, -94.930

Thunderstorm winds blew over a large tree at a Livingston apartment complex, damaging a vehicle. There were also four apartment units that suffered minor damage.

Hail, Harris

When
February 16, 9:14 PM CST
Where
Harris County, Webster
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
29.530, -95.120

Thunderstorm Wind, Galveston

When
February 16, 9:16 PM CST
Where
Galveston County, 1.39 mi WNW of Alta Loma
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
29.380, -95.100

Reports of residential home damage.

Thunderstorm Wind, Brazoria

When
February 16, 9:23 PM CST to 9:24 PM CST
Where
Brazoria County, 0.6 mi E of Brazoria to 2.31 mi WSW of Van Pelt
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
29.050, -95.570

Thunderstorm winds downed trees around the town of Brazoria and caused residential roof damage south of Angleton. There was also minor hanger damage reported at the Brazoria County Airport.

Tornado, Galveston

When
February 16, 9:35 PM CST
Where
Galveston County, 1.2 mi W of La Marque
Rating
EF0
Path length
0.01 mi
Path width
15 yd
Reported by
Public
Coordinates
29.370, -94.990

Tornado was spotted from 1700 Main Street in La Marque.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79482, 79483, 79486, 79487, 79494, 79484, 79488, 79489, 79485.